[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.5.239. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1986

Narcotic Withdrawal Syndrome in Young Adults After the Therapeutic Use of Opiates

Author Affiliations

From the Pediatric Branch, National Cancer Institute, National Institutes of Health, Bethesda, Md.

Am J Dis Child. 1986;140(6):603-604. doi:10.1001/archpedi.1986.02140200113039
Abstract

• Five young adults with malignant neoplasms developed symptoms of narcotic withdrawal six to 48 hours after the abrupt discontinuation of narcotic therapy that had been administered for six to 21 days. The symptoms, which included agitation, irritability, muscular jerks, abdominal pain, diarrhea, burning sensations, "gooseflesh," and itching, rapidly resolved when narcotic therapy was reinstituted. Four patients were then successfully weaned from opiates without recurrence of their withdrawal symptoms; the fifth patient continues to receive methadone hydrochloride treatment for continuing pain.

(AJDC 1986;140:603-604)

×